Mississippi, 2018

Flash Flooding and Flooding in Mississippi, September 26, 2018

September 26, 2018 · NWS MEG · 7 events in 4 counties and zones

A slow moving cold front moved into a moist airmass in place across the Mid-South. Showers and thunderstorms continuously developed across parts of Northeast Mississippi resulting in up to 7 inches of rain during the early morning hours of September 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front moved into a moist airmass in place across the Mid-South. Showers and thunderstorms continuously developed across parts of Northeast Mississippi resulting in up to 7 inches of rain during the early morning hours of September 26th. Flash flooding and areal flooding occurred across parts of Northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 26, 3:19 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 26, 3:19 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
419 AM CDT Wed Sep 26 2018

.DISCUSSION...

Well it's raining again, for the sixth day in a row. A complex of
showers and thunderstorms developed around midnight and continues
to train over northeast Mississippi. Latest Dual-Pol rainfall
estimates are 3.5 to over 4 inches with more on the way as low
level moisture convergence continues ahead of the main front. The
flash flood threat will persist and possibly worsen for that area
throughout the day. Flash flood guidance has already been
exceeded and any more rain will only exacerbate the threat. Will
add flash flood potential to HWO to that area.

Latest surface analysis places a cold front near Poplar Bluff and
southwest into Batesville, Arkansas. Some showers and isolated
thunderstorms are occurring along the front at this hour. The
front is expected to push into northeast Arkansas within the next
hour or so and push southeast through the majority of the Mid-
South by this evening. Forcing along the front will be not be very
strong, so mostly moderate showers and scattered thunder will
accompany the passage. The heaviest rainfall is expected to fall
mainly over northeast Mississippi and portions of west Tennessee
near the Tennessee River. Once again, the flash flood threat will
be the threat to watch today.

After the front moves through, the main story will be the cool
air that builds into the region throughout the day. Most areas
will be experiencing their high at this hour, with steady and
eventually cooling temperatures throughout the day. Expect highs
to only top out in the 70s areawide. The frontal boundary is
expected to slow down and stall as a weak low pressure system
tracks along the front from the ArkLaMiss to Birmingham, Alabama
tonight. This will keep slight chances for showers and possibly a
thunderstorm in the forecast overnight for portions of north
Mississippi. Elsewhere, expect post-frontal stratus to move in
behind the front and temperatures to fall into the upper 50s and
lower 60s by Thursday morning.

A shortwave trof will pivot through the Lower Mississippi Valley
on Thursday. Any mid and upper level moisture will be squeezed out
in the form of light showers tomorrow. Went ahead and increased
POPs to chance for areas along and south of the I-40 corridor. QPF
totals are expected to remain low, so flooding will not be an
issue. With the enhanced cloud cover and rain, temperatures will
only reach the low to mid 70s areawide.

Friday will be the first of a few consecutive days of gorgeous
weather. Sunshine will finally return to the majority of the Mid-
South as surface high pressure becomes nearly centered over the
area. Temperatures will start mid 50s to lower 60s with highs
reaching into the 70s areawide. A reinforcing front will move into
the area Friday night, but no rain is expected with the passage.
Saturday will be similar to Friday with temperatures in the 70s
and lows in the 50s and 60s.

High pressure will slide east on Sunday and set up return flow
over the area. As a result, temperatures will climb back into the
80s with increased humidity. A warm front and shortwave are
expected to lift north across the area on Monday. This will kick
off some showers and thunderstorms during the day. Beyond this
Tuesday, the models differ with respect to a midweek cold front.
Went ahead with a blend through this period, with highs in the 80s
and low to medium chances for showers and thunderstorms each day.

AC3

&&

.AVIATION...
/06Z TAFs/

Approaching cold front will serve as a focus for additional
VCSH/VCTS overnight into Thursday morning, VFR conditions
expected to deteriorate to MVFR conditions as the front passes
through sites and anticipated to remain MVFR through most of the
period. S winds 5-10 kts will veer N/NNE with frontal passage and
average around 9-11 kts with a few higher gusts possible on
Wednesday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 26, 3:31 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Memphis TN
431 AM CDT Wed Sep 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
431 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding is possible over northeast Mississippi through
this afternoon as a slow-moving cold front moves across the area.

Elsewhere, scattered showers and thunderstorms may produce
brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The radar

The Columbus AFB radar (KGWX), 85 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Union

When
September 26, 4:31 AM CST to 7:45 AM CST
Where
Union County, 2.59 mi S of Ingomar to 0.64 mi SW of Blue Spgs
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.383, -89.038

Heavy rain fell overnight across Northeast Mississippi. Nearly seven inches was measured in New Albany. Flash flooding occurred across much of Union County. Several roads were flooded. One culvert was washed out and another was partially undermined.

Flash Flood, Pontotoc

When
September 26, 4:45 AM CST to 7:45 AM CST
Where
Pontotoc County, Ecru to 2.13 mi WSW of Pontotoc
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.350, -89.030

Heavy rain resulted in flash flooding across parts of Pontotoc county. Several roads were flooded.

Flash Flood, Lee

When
September 26, 4:45 AM CST to 7:45 AM CST
Where
Lee County, 2.79 mi NNE of Eggville to 0.58 mi NE of Chapelville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.366, -88.548

Heavy rain resulted in flash flooding. A subdivision in the city of Saltillo was flooded. A few roads were closed.

Flood, Union

When
September 26, 7:45 AM CST to 5:00 PM CST
Where
Union County, 1.47 mi SW of Blue Spgs to 2.59 mi SSE of Fairfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.386, -88.889

Heavy rain overnight resulted in areal flooding through the day across Union County. Several roads were closed.

Flood, Pontotoc

When
September 26, 7:45 AM CST to 5:00 PM CST
Where
Pontotoc County, Ecru to 2.13 mi WSW of Pontotoc
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.350, -89.030

Heavy rain resulted in areal flooding that continued through the day. Several roads were closed.

Flood, Lee

When
September 26, 7:45 AM CST to 5:00 PM CST
Where
Lee County, 2.79 mi NNE of Eggville to 0.58 mi NE of Chapelville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.366, -88.548

Heavy rain resulted in areal flooding through the day. A subdivision in Saltillo was flooded and a few roads were closed.

Flash Flood, Calhoun

When
September 26, 8:30 PM CST to 10:30 PM CST
Where
Calhoun County, Bruce to 1.01 mi NNW of Bruce
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.980, -89.350

Heavy rain resulted in flash flooding in Bruce. Several streets were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785369, 785374, 785381, 785370, 785375, 785382, 785376.